Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 4:37 PM CDT for 4 counties in South Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 4:37 PM CDT (21:37 UTC)
- Expired
- May 25, 2016, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 199 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:00 PM CDT | HAIL 1 | 8 Sw Rosseau, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544
WUUS53 KABR 252137
SVRABR
SDC065-075-085-117-252230-
/O.NEW.KABR.SV.W.0008.160525T2137Z-160525T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 530 PM CDT/430 PM MDT/
* AT 437 PM CDT/337 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES EAST OF WENDTE...OR 10 MILES SOUTHWEST OF FORT PIERRE...MOVING
EAST AT 45 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PIERRE AND FORT PIERRE AROUND 450 PM CDT.
ROUSSEAU AROUND 505 PM CDT.
CANNING AROUND 510 PM CDT.
DEGREY REC AREA AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4408 10067 4424 10077 4452 9981 4418 9974
TIME...MOT...LOC 2137Z 252DEG 39KT 4424 10050
HAIL...2.75IN
WIND...60MPH
$$
KF1 follow-up statement
274
WWUS53 KABR 252152
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
452 PM CDT WED MAY 25 2016
SDC065-075-085-117-252230-
/O.CON.KABR.SV.W.0008.000000T0000Z-160525T2230Z/
STANLEY SD-HUGHES SD-JONES SD-LYMAN SD-
452 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
CDT/430 PM MDT/ FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES...
NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...
AT 451 PM CDT/351 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
PIERRE...MOVING EAST AT 45 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
ROUSSEAU AROUND 505 PM CDT.
CANNING AROUND 510 PM CDT.
DEGREY REC AREA AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4410 10050 4428 10064 4452 9981 4418 9974
TIME...MOT...LOC 2151Z 252DEG 39KT 4429 10029
HAIL...2.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 55 minutes earlier.
Area forecast discussion, May 25, 3:42 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 342 PM CDT WED MAY 25 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1251 PM CDT WED MAY 25 2016 MVFR to VFR clouds remain across the area this afternoon, with ournext round of showers and thunderstorms nearing MBG-PIR around 20-22Z, before slowly sliding E and weakening with the loss of daytime heating, and ending all together near ATY by around 06Z Thursday.The best chance of seeing any showers/thunderstorms will be at MBG,with only VCSH mentioned so far at the rest of the TAF sites.Otherwise, VFR ceilings and VIS are expected for the daytime hours Thursday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
In the hours before
Local storm report, May 25, 11:52 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 WSW HOLABIRD 44.51N 99.66W
05/25/2016 M1.33 INCH HYDE SD COCORAHS
COCORAHS STATION HARROLD 3.8 ESE /SD-HY-3/
0700 AM HEAVY RAIN 9 N HOLABIRD 44.65N 99.60W
05/25/2016 M1.25 INCH HYDE SD COCORAHS
COCORAHS STATION HOLABIRD 8.5 N /SD-HY-8/
0700 AM HEAVY RAIN 7 SW CEDAR CREEK REC AR 44.07N 100.01W
05/25/2016 M1.22 INCH LYMAN SD COCORAHS
COCORAHS STATION 6 SW CEDAR CREEK REC AREA
/SD-LY-6/
0700 AM HEAVY RAIN KENNEBEC 43.90N 99.86W
05/25/2016 M1.18 INCH LYMAN SD COCORAHS
COCORAHS STATION KENNEBEC 0.3 SE /SD-LY-2/
0800 AM HEAVY RAIN GANN VALLEY 44.03N 98.99W
05/25/2016 M1.10 INCH BUFFALO SD CO-OP OBSERVER
CO-OP OBSERVER STATION GANN VALLEY /GNVS2/
0700 AM HEAVY RAIN 12 N HIGHMORE 44.70N 99.41W
05/25/2016 M1.10 INCH HYDE SD COCORAHS
COCORAHS STATION 12 N HIGHMORE /SD-HY-1/
0700 AM HEAVY RAIN 8 N VIVIAN 44.04N 100.27W
05/25/2016 M1.09 INCH LYMAN SD COCORAHS
COCORAHS STATION 7 NNE VIVIAN /SD-LY-5/
0700 AM HEAVY RAIN 9 WNW AMES 44.30N 99.26W
05/25/2016 M1.06 INCH HAND SD COCORAHS
COCORAHS STATION 8 W AMES /SD-HD-7/
0800 AM HEAVY RAIN MILLER 44.52N 98.99W
05/25/2016 M1.02 INCH HAND SD COCORAHS
COCORAHS STATION MILLER /SD-HD-12/
0700 AM HEAVY RAIN 2 S KENNEBEC 43.88N 99.87W
05/25/2016 M1.00 INCH LYMAN SD COCORAHS
COCORAHS STATION KENNEBEC 2.0 S /SD-LY-10/
0700 AM HEAVY RAIN 8 SSW KENNEBEC 43.79N 99.92W
05/25/2016 M0.94 INCH LYMAN SD COCORAHS
COCORAHS STATION 8 SSW KENNEBEC /SD-LY-27/
0730 AM HEAVY RAIN 3 WNW OKATON 43.91N 100.94W
05/25/2016 M0.90 INCH JONES SD COCORAHS
COCORAHS STATION OKATON 2.6 NW /SD-JN-3/
0700 AM HEAVY RAIN 4 ESE ROSSEAU 44.29N 100.01W
05/25/2016 M0.89 INCH HUGHES SD COCORAHS
COCORAHS STATION 3 ESE ROSSEAU /SD-HG-26/
0800 AM HEAVY RAIN RELIANCE 43.88N 99.60W
05/25/2016 M0.85 INCH LYMAN SD COCORAHS
COCORAHS STATION RELIANCE 0.1 ESE /SD-LY-12/
0700 AM HEAVY RAIN PRESHO 43.90N 100.06W
05/25/2016 M0.82 INCH LYMAN SD COCORAHS
COCORAHS STATION PRESHO /SD-LY-1/
0700 AM HEAVY RAIN 8 WNW IONA 43.59N 99.57W
05/25/2016 M0.82 INCH LYMAN SD COCORAHS
COCORAHS STATION OACOMA 17.4 SSW /SD-LY-7/
0800 AM HEAVY RAIN 2 S DOLAND 44.87N 98.10W
05/25/2016 M0.75 INCH SPINK SD CO-OP OBSERVER
CO-OP OBSERVER STATION DOLAND /DOLS2/
&&Local storm report, May 25, 4:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 7 E BUNKER 44.24N 100.97W
05/25/2016 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
RLLocal storm report, May 25, 4:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 ENE CAPA 44.12N 100.94W
05/25/2016 E1.00 INCH JONES SD PUBLIC
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 43 min |
| May 24, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 34 min |
| May 24, 9:32 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 10:32 PM CDT | Special Weather Statement | ABR | Hughes | 28 min |
| May 24, 11:10 PM CDT | Special Weather Statement | ABR | Hughes | 35 min |
| May 24, 11:57 PM CDT | Special Weather Statement | ABR | Buffalo | 33 min |
| May 25, 12:25 AM CDT | Special Weather Statement | ABR | Hyde | 35 min |
| May 25, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 56 min |
| May 25, 4:41 PM CDT | Special Weather Statement | ABR | Sully | 49 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 44 min |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 29 min |
| May 25, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley | 39 min |
| May 25, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde | 50 min |
| May 25, 6:07 PM CDT | Special Weather Statement | ABR | Faulk | 23 min |
| May 25, 6:09 PM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 25, 6:11 PM CDT | Special Weather Statement | ABR | Campbell | 34 min |
| May 25, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| May 25, 6:42 PM CDT | Special Weather Statement | ABR | Jerauld | 33 min |
| May 25, 6:58 PM CDT | Special Weather Statement | ABR | Campbell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.